Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 40, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 16, 2001, 5:27 PM CDT for Saline County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 5:27 PM CDT (22:27 UTC)
- Expired
- May 16, 2001, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Saline County, NE
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:49 PM CDT | Hail 0.88 | Western, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 162228 TOROMA NEC151-162300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 527 PM CDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... SALINE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 600 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES NORTHWEST OF WESTERN...OR ABOUT 28 MILES WEST OF BEATRICE...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED... WESTERN SWANTON THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. A TRAINED SPOTTER REPORTED ROTATION IN THE THUNDERSTORM NEAR TOBIAS. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. LAT...LON 4056 9729 4036 9735 4034 9703 4041 9695 ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 2:43 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 16, 2:43 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 243 PM CDT WED MAY 16 2001 MAIN WEATHER CONCERNS ARE CHCS OF PRECIP AND HIGH TEMPS ON THUR. QSTNRY FNT EXTDS FM NR GCK TO CNK TO BIE AT 18Z. AOME SFC CNVGNC HAS BENN NOTED ALG THE FNT AND WL BE WHR FOCUS FOR CNVTV DVLPMT IS XPCD BY LATE AFTN INTO TNGT. AMS S OF BNDRY IS UNSTBL WITH LTST LAPS SFC CAPES ABOUT 4000 J/KG. SHEAR IS WK ALG THIS BNDRY...BUT SOME STG STMS MAY DVLP AS CAP BKS. WL PUT HIGH POPS TNGT IN SRN ZNS. FURTHER TO THE W...UPR SHRTWV TROF OVR MT IS FCST TO MOV E DURG THE NXT 24 TO 36 HRS. VIGOROUS SFC CDFNT IS FCST TO MOV ACRS AREA DURG THE NGT INTO THU MRNG. SVR THREAT DOES APPR MINIMAL WITH THIS FNT DUE TO LMTD MSTR AND INSTBY. HWVR...SOME FROTOGENETICAL FORCING IS INDCD ALG FNT AS IT COMES THROUGH ERN NEB...THERE MAY BE AN ISOLD SVR RPT. POPS WL BE LOW FOR THIS EVENT. TEMPS TMW WL BE MUCH COOLER AS FNT MOVS ACRS. SOME CLDS ARE LIKELY OVR SERN NEB FOR MOST OF THE DY...WHICH MAY KEEP SFC TEMPS DWN. WL GO WITH MID 70S FOR OFK AND OMA...WITH LWR 70S FURTHER S DUE TO CLDS. CRISP...COOL ON THUR NGT WITH LOWS INT HE 40S. ON FRI...AREA WILL BE UNDER SFC RDG AND CONTD COOL ADVCTN...SO WILL GO WITH HIGHS PREDOMINATELY IN THE LWR 70S. IN THE EXTDD...WL LEAN MORE TO AVN MDL SOLN WITH NXT CHC OF PRECIP ON SAT. SMITH
In the hours before
Special weather statement, May 16, 12:08 PM CDT, 5 hours 19 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1208 PM CDT WED MAY 16 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS EVENING IN PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A WARM FRONT OVER NORTHERN KANSAS WILL LIFT SLOWLY NORTH ACROSS PART OF THE AREA THIS AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE ALONG AND SOUTH OF THIS FRONT. SCATTERED THUNDERSTORMS MAY DEVELOP OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AFTER 5 PM. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING ISOLATED REPORTS OF LARGE HAIL AND GUSTY WINDS. OTHER THUNDERSTORMS MAY MOVE INTO EASTERN NEBRASKA AND WESTERN IOWA FROM THE WEST OR NORTHWEST LATE THIS EVENING...AHEAD OF A STRONG COLD FRONT. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING HAIL AND STRONG WINDS. SMITH
Special weather statement, May 16, 4:45 PM CDT, 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT WED MAY 16 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. A WARM FRONT OVER SOUTHERN NEBRASKA IS SLOWLY LIFTING NORTH. THE ATMOSPHERE HAS BECOME VERY UNSTABLE TO THE SOUTH OF THIS FRONT OVER NORTHERN KANSAS AND EXTREME SOUTHERN NEBRASKA. THUNDERSTORMS ARE BEGINNING TO FORM ALONG AND JUST NORTH OF THE WARM FRONT OVER CENTRAL AND EASTERN NEBRASKA. UPPER LEVEL WIND FIELDS ARE RATHER WEAK AND LOW LEVEL INFLOW IS EXPECTED TO REMAIN WEAK OVERNIGHT...SO THUNDERSTORMS ARE EXPECTED TO REMAIN RATHER DISORGANIZED. NEVERTHELESS...THE DEGREE ON INSTABILITY SUGGESTS THAT A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING ISOLATED REPORTS OF LARGE HAIL AND GUSTY WINDS. OTHER THUNDERSTORMS MAY MOVE INTO EASTERN NEBRASKA AND WESTERN IOWA FROM THE WEST OR NORTHWEST LATE THIS EVENING...AHEAD OF A STRONG COLD FRONT WHICH IS MOVING THROUGH THE WESTERN HIGH PLAINS. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THIREATS BEING HAIL AND STRONG WINDS. SKERRITT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:48 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 57 min |
| May 16, 5:37 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 38 min |
| May 16, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 45 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 62 min |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.